Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Topeka, KS

May 19, 2012Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2012, 7:23 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 7:23 PM CDT (00:23 UTC)
Expired
May 19, 2012, 7:46 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:30 PM CDTHAIL 0.881 W Niles, KS
May 19, 7:35 PM CDTHAIL 1.751 Se Niles, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS53 KTOP 200023
SVRTOP
KSC041-143-200100-
/O.NEW.KTOP.SV.W.0062.120520T0023Z-120520T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  SALINA...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BENNINGTON...NILES...WELLS AND MANCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3925 9761 3917 9737 3913 9737 3914 9728
      3912 9723 3895 9740 3896 9768
TIME...MOT...LOC 0023Z 213DEG 38KT 3893 9760

HAIL...1.00IN
WIND...60 MPH

$$

BOWEN
2 follow-up statements
043 
WWUS53 KTOP 200033
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SAT MAY 19 2012

KSC041-143-200100-
/O.CON.KTOP.SV.W.0062.000000T0000Z-120520T0100Z/
OTTAWA KS-DICKINSON KS-
733 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NILES...AND
MOVING NORTHEAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
NILES.
MANCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9751 3917 9737 3913 9737 3914 9731
      3913 9727 3912 9723 3895 9740 3896 9760
TIME...MOT...LOC 0033Z 227DEG 44KT 3900 9745

HAIL...1.00IN
WIND...60 MPH

$$

BOWEN
721 
WWUS53 KTOP 200046
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT MAY 19 2012

KSC041-143-200056-
/O.CAN.KTOP.SV.W.0062.000000T0000Z-120520T0100Z/
OTTAWA KS-DICKINSON KS-
746 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT 
MOVES NORTHEAST INTO CLAY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3922 9751 3917 9737 3913 9737 3914 9731
      3913 9727 3912 9723 3895 9740 3896 9760
TIME...MOT...LOC 0046Z 227DEG 44KT 3911 9730

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:40 PM CDT, 43 minutes earlier.

Area forecast discussion, May 19, 6:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT SAT MAY 19 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (SATURDAY AFTERNOON THROUGH SUNDAY)...

WATER VAPOR LOOP AT MID AFTERNOON SHOWS MID-LEVEL SHORTWAVE TROUGH
MOVING INTO WESTERN KS.  THIS TROUGH IS ASSOCIATED WITH CONVECTION
IN COLD AIR ALOFT BEHIND COLD FRONT AT THIS TIME. AS LIFT ASSOCIATED
WITH THIS TROUGH APPROACHES COLD FRONT ACROSS CENTRAL KS LATE THIS
AFTERNOON/EARLY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP
RIGHT ALONG THE FRONT AS SURFACE CONVERGENCE INCREASES IN AN AREA OF
NEAR 60 DEGREE DEWPOINTS AND SURFACE BASED CAPE NEAR 2500 J/KG.
DEWPOINT DEPRESSIONS RATHER HIGH AT THIS TIME SO WOULD EXPECT CLOUD
BASES TO BE AS WELL.  THUS...WIND AND HAIL THE MAIN THREATS WITH ANY
OF THE STRONGER THUNDERSTORMS DEVELOPING.

CONSIDERABLE CONVECTION EXPECTED TO DEVELOP ALONG FRONT LATE
AFTERNOON AND EVENING OVER CENTRAL/NORTH CENTRAL KS.  HOWEVER...SOME
QUESTION AS TO HOW THIS WILL EVOLVE OVERNIGHT.  MOST SHORT RANGE
MODELS DECREASE FRONTAL CONVERGENCE AND ASSOCIATED CONVECTION
BY/AFTER 06Z AS UPPER WAVE LIFTS NEWD AWAY FROM THE AREA.
THUS...HAVE DECREASED POPS SOMEWHAT FOR ERN KS LATER TONIGHT.

BOUNDARY WEAKENS AND BECOMES MORE DIFFUSE BY SUNDAY
AFTERNOON...LINGERING IN THE VICINITY OF SE AND EC KS.  WEAK
CONVERGENCE IN VICINITY OF BOUNDARY COMBINED WITH SOME INSTABILITY
WILL KEEP A CHC OF THUNDER IN EC KS COUNTIES ON SUNDAY AFTERNOON.

WITH GOOD AGREEMENT IN SHORT RANGE MODELS...STATISTICAL OUTPUT FROM
NAM AND GFS ALSO IN GOOD AGREEMENT ON LOWS TONIGHT IN THE MID 50S
NORTHWEST TO LOW TO MID 60S IN EC KS...WHILE HIGHS ON SUNDAY SHOULD
BE IN THE 75 TO 80 RANGE.

GDP

MID TERM(SUNDAY NIGHT THROUGH TUESDAY AFTERNOON)...

THE UPPER LEVEL TROUGH OVER THE EASTERN NORTHERN AND CENTRAL PLAINS
WILL MOVE EASTWARD ACROSS THE GREAT LAKES STATES AND NEW ENGLAND. A
SOUTHERN STREAM H5 TROUGH WILL ALSO AMPLIFY ACROSS THE SOUTHEAST
CONUS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER LEVEL FLOW WILL BECOME
NORTHWESTERLY AS SFC RIDGE BUILDS SOUTHWARD ACROSS EASTERN KS. HIGHS
ON MONDAY WILL BE IN THE MID TO UPPER 70S. SKIES WILL BE MOSTLY
SUNNY. NORTH WINDS WILL BECOME LIGHT AND VARIABLE MONDAY AFTERNOON
AS THE SFC RIDGE BUILDS OVERHEAD.

TUESDAY...AN H5 TROUGH WILL MOVE INTO THE NORTHWEST CONUS. THE UPPER
FLOW ACROSS KS WILL BECOME ZONAL. THE SFC RIDGE WILL MOVE EAST OF
THE STATE AS A LEE SFC TROUGH DEEPENS ACROSS THE HIGH PLAINS.
SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID
80S.

GARGAN

EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)...

BROAD SHORTWAVE TROUGH SETS UP ACROSS EASTERN COLORADO AND WESTERN
KANSAS TUESDAY EVENING WITH DECENT WARM AIR ADVECTION AHEAD OF IT
TO QUICKLY PUSH HIGHS BACK INTO THE UPPER 80S BY WEDNESDAY
AFTERNOON. SYNOPTIC PATTERN BETWEEN THE GFS AND ECMWF ARE SIMILAR
IN THAT THE UPPER TROUGH BECOMES ELONGATED OVER THE NORTHERN CONUS
WITH AN UPPER RIDGE BUILDING ACROSS THE CWA THURSDAY INTO
SATURDAY. THE SURFACE LOW IN ESSENCE STALLS OVER THE REGION WITH
CONTINUING STRONG SOUTHWEST WINDS IN UPWARDS OF 25 KTS AND H85
TEMPS AROUND 28C AT 12Z. FOR THIS REASON HAVE DECIDED TO INCREASE
HIGHS A FEW DEGREES THUR THROUGH SAT IN UPWARDS OF 90 DEGREES BUT
WOULD NOT BE SURPRISED IF TEMPS ARE INCREASED FURTHER IF THIS
PATTERN WERE TO HOLD. PRECIPITATION CHANCES WERE REMOVED WEDNESDAY
EVENING AS IT APPEARS MODELS ARE CONSISTENTLY TRACKING THE COLD
FRONT FURTHER NORTH AND AWAY FROM THE AREA. HOWEVER SLIGHT CHANCES
FOR SHOWERS AND THUNDERSTORMS WERE KEPT IN THURSDAY EVENING AND
THEN AGAIN ON FRIDAY EVENING THROUGH SATURDAY MORNING. MODELS HINT
AT A DRYLINE/FRONT STALLING ACROSS CENTRAL KANSAS PROVIDING
NECESSARY LIFT BUT QUESTIONS STILL REMAIN WITH LACK OF UPPER WAVE
PRESENT.

BOWEN

&&

.AVIATION...

EVENING CONVECTION EXPECTED IN OR NEAR TAF SITES. KEPT VCTS AT
TOP/FOE IN AREA WHERE MORE ISOLATED CELLS EXPECTED. WINDS SHIFT
FROM SOUTH TO WEST TO NORTH THROUGH NW THROUGH THE PERIOD. MVFR
DECK THIS MORNING SHOULD LIFT MID MORNING TO SCT VFR. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 3:15 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SAT MAY 19 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP IN NORTH
CENTRAL KANSAS AFTER 4 PM. SOME OF THE STRONGER STORMS WILL BE
CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. SCATTERED
THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE EASTWARD INTO THE
PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL
BEFORE WEAKENING FURTHER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF
THE KANSAS TURNPIKE ON SUNDAY...THEN RETURN TO MOST OF THE
AREA THURSDAY EVENING AND INTO FRIDAY EVENING AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING...PRIMARILY ALONG AND NORTHWEST OF A LINE FROM SENECA TO COUNCIL
GROVE.

In the hours before

Local storm report, May 19, 6:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 WNW CULVER            38.99N 97.82W
05/19/2012  E1.25 INCH       OTTAWA             KS   PUBLIC

&&

GARGAN
Special weather statement, May 19, 6:44 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SAT MAY 19 2012

KSZ034-200015-
OTTAWA-
644 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE MINNEAPOLIS AND WELLS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3931 9759 3931 9746 3920 9737 3912 9737
      3902 9774 3907 9780
TIME...MOT...LOC 2345Z 229DEG 24KT 3908 9769
Local storm report, May 19, 6:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 ESE TESCOTT           38.99N 97.81W
05/19/2012  M0.75 INCH       OTTAWA             KS   PUBLIC

&&

PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:53 PM CDTSevere Thunderstorm WarningTOPDickinson25 min
May 19, 10:05 PM CDTSpecial Weather StatementTOPCoffey25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.